top of page

BENZO STORY: Hendy from Indonesia

Updated: Mar 23, 2023

Summary


A benzo story of dependence to Xanax and other medications. His withdrawal includes functional medicine and concerns about liver damage and severe inflammation.

 

Details

  1. Key Topics: Anxiety, Benzos, Dependence, Withdrawal, Doctors, Xanax (alprazolam), Polydrug, Antidepressants, Antipsychotics, Functional Medicine, Holistic Medicine, Symptoms, OCD

  2. Listen on the Podcast: https://www.easinganxiety.com/post/conversation-with-a-caregiver-bfp012

 

Content Warning


Stories presented on Easing Anxiety may contain triggering content for certain segments of the population. If this is a concern for you, please refrain from reading any further. These stories are provided for informational purposes only and should never be considered medical advice. Opinions stated are those of the author only. See our disclaimer at the bottom of this post for more information.

 

Hendy’s Story


I want to share my story about benzodiazepines, and how I withdrew myself from this drug after about 17 years of use along with other psych drugs, as prescribed by psychiatrists. This phase of my life is one of my hardest times, as I’m sure many of you fellow benzo victims also feel the same way.


I was prescribed Xanax and the other psych drugs by a psychiatrist when I was about 15 years old, to help treat my OCD (Obsessive Compulsive Disorder). Just like many of you, I took those drugs without any suspicion, as I also didn’t get any warning about the danger of these drugs from my psychiatrist.

Just like many of you, I took those drugs without any suspicion…

My paradigm at that time was like many of you might have also had in the past: take these drugs to finally be cured from OCD, then continue life. I thought drugs were the only solutions to cure any diseases, including what is considered as psychological disorders like OCD.


Like I said, I took the benzo and those other psych drugs like antidepressants and antipsychotics for about 17 years. In these years, my body started to have symptoms of organ damage, but I wasn’t aware of those because when I took benzos, I immediately felt better. Indeed, I knew I was already dependent at that time.


I felt terribly sick whenever I tried to skip / stop my daily benzo dose. For example, I had severe itching, which was revealed later as liver damage, but when I consulted my other psychiatrist he didn’t have any clue and couldn’t connect the dot between my itchiness, my underlying liver damage, and psych drugs. My highest Xanax dose before I did the withdrawal was 2 mg, daily.


It was one day when finally my psychiatrist told me to taper from the benzo, after all these years, stating that it was dangerous, although he wanted me to keep consuming other psych drugs besides the benzo like the antipsychotic.


In my first phase of my benzo taper, my psychiatrist guided me. I also managed to get off from all other psych drugs at that time. My second phase — which was the last — was me successfully tapering and finally getting off the benzo for good — this time without my psychiatrist’s guidance.

I was finally free from benzodiazepines and other psych drugs in April 2017…

I was finally free from benzodiazepines and other psych drugs in April 2017, after tapering for about 1 ½ years. The following years after that was what I called hell on earth. I almost died from the damage to my organs, mainly inflammation, which I was sure was mainly caused by psych drugs.


Below is my confirmed diagnoses via medical tests — keep in mind that many of these medical tests — which resulted in many significant findings in my diseases — were in fact requested by myself to doctors and specialists, mainly from my own relentless Internet research: Periodontal disease (inflamed gums – I did dental surgery for this), GERD (gastro-esophageal reflux disease), Colitis Gastritis Appendicitis (I did surgery for this), NASH (Non-Alcoholic Steato Hepatitis) — basically this means inflamed fatty liver, which is an advanced form of a fatty liver, although my herpetologist said my NASH was still on its early stage….as well as many other undiagnosed symptoms which I had to research and help myself such as histamine intolerance.


I’ve been treating myself using nutrition and supplements, having learned as much as I can via the Internet. No doctors could really help me find out what really happened in my body.

I’m convinced that ERP, not psych drugs, is the key to managing my OCD successfully.

I’m now past my crisis phase. I keep getting better and I feel I almost get fully-healed, although I know it’s still a very, very long time from now. At least I feel I’m on the right track to recovery. As for my OCD, from my Internet research, watching many great, experienced mental health experts and psychologists, I’m convinced that ERP (Exposure Response Prevention), not psych drugs, is the key to managing my OCD successfully. Alongside of other supporting elements such as nutrition and exercise.


Here’s what I found that worked for me: I kept searching for my own body problems. Don’t get discouraged if doctors are laughing at you, don’t believe you, telling your problem is only in your head, or wanting to give you another psych drug since they tend to believe you as a hypochondriac due to your stopping psych drugs – believe me, I experienced all those things myself which was really frustrating.


If your doctor is clueless, then search the Internet in a really thorough manner. I believe it really helps – as it did me. Another thing I did was to consult a doctor of functional medicine, a discipline which differs from the conventional medicine mindset. Functional medicine addresses the root cause(s) of your disease(s) mainly by using nutrition and supplements. It knows how the body organs are interconnected and how nutrients affect them — it’s all about holistic approach to truly heal the body.


I personally believe that anyone who has ever touched benzodiazepines or other psych drugs should cleanse their liver, the most important organ in the body which can give you many symptoms if damaged. I believe that many symptoms that can be attributed to benzodiazepine withdrawal are not due to the withdrawal itself, but due to the organ / other inner body damage this drug causes. Therefore, finding out what really happens inside the body and from there addressing the underlying cause(s) really means true healing, as it is in my own case.


Thanks to Benzo Free and other benzodiazepine withdrawal support pages / forums / groups / experts. Your dedication is greatly appreciated and please keep spreading awareness about the danger of psych drugs as well as being a great supporting platform for victims of these drugs. I hope all the best to every one of benzodiazepine or other psych drugs victims.


Be strong and never ever give up. Correct knowledge is the key!


Best regards,

Hendy

 

Share Your Story


We are always looking for new stories of anxiety, fear, worry, or benzo dependence and withdrawal. Please visit our Feedback Form if you’d like to share your story with us and our community. Thank you.

 

Disclaimer


All stories shared on Easing Anxiety are done so with the author’s permission.

These stories are provided for informational purposes only and should never be considered medical advice. The views and opinions expressed within are those of the author only, and do not necessarily reflect those of Easing Anxiety or its founder.

Stories presented on Easing Anxiety may contain triggering content for certain segments of the population. While provided as an informational resource to our community, some stories may not be beneficial to those who are sensitive to their content.

Regarding benzodiazepine withdrawal, most people can withdraw safely, successfully, and without serious complications if they are informed and have a solid support system. Most of the stories shared on Easing Anxiety are extreme, and should not be utilized to create any expectations of one’s individual experience. Please read the Ashton Manual for more information and work with your doctor.


Withdrawal, tapering, or any other change in dosage of benzodiazepines, nonbenzodiazepines (Z-drugs), or any other prescription medication should only be done under the direct supervision of a licensed physician.


View our complete disclaimer for more info at https://www.easinganxiety.com/disclaimer

Related Posts

See All

Comments


bottom of page